Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 204, NWS Blacksburg, VA

July 5, 2002Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2002, 3:12 PM EDT for Franklin County, Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2002, 3:12 PM EDT (19:12 UTC)
Expired
Jul 5, 2002, 4:00 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:18 PM EDTHail 0.88Burnt Chimney, VA
Jul 5, 3:34 PM EDTHail 1Boones Mill, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WUUS51 KRNK 051912
SVRRNK
VAC067-052000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 400 PM EDT.

* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF BOONES MILL...MOVING SOUTH AT
  25 MPH.

SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE
  BOONES MILL...
  ROCKY MOUNT...
  FERRUM...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:20 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 5, 11:20 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1120 AM EDT FRI JUL 5 2002

...RECORD AT ROANOKE FOR TODAY IS 99 NOT 94...

MAIN CONCERN FOR THIS AFTERNOON IS THE HEAT AND POTENTIAL FOR SVR WX.

ANOTHER SULTY AFTERNOON ANTICIPATED FOR MUCH OF OUR EASTERN CWA...LL
THICKNESSES SUPPORTING AFTN READINGS IN THE UPPER 90S.  HEAT INDICIES
OF 100 TO 105 WILL BE COMMON...SPS ALREADY ON NWR ADDRESSING THIS.

SFC FRONT OVER NRN VA/WV IS HEADED THIS WAY...SO THIS SHOULD BE THE
LAST DAY OF THE EXTREME HEAT...AT LEAST FOR THIS WEEK.  UNTIL THE FRONT
GETS THROUGH HOWEVER...THERE IS THE POTENTIAL FOR SVR DEEP CONVECTION.
JUST ABOUT THE ENTIRE CWA IS OUTLOOKED FOR SVR POTENTIAL THIS
AFTERNOON...THE FRONT PROVIDING THE LIFT FOR ORGANIZED THUNDERSTORM
DEVELOPMENT.  MAIN THREAT APPREARS TO BE WIND...RNK SOUNDING SHOWING
DRY AIR AT 500 MB IN ADDITION TO EXPECTED INVERTED V CHARACTERISTICS OF
LOW LEVEL PROFILE DURING THE PEAK HEATING PART OF THE DAY.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

11

In the hours before

Local storm report, Jul 5, 9:39 AM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
939 AM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    MEADOWS OF DAN            VA   .75 INCH HAIL
07/04/02   PATRICK                        REPORTED BY LAW
                                          ENFORCEMENT

0520 PM    PATRICK SPRINGS           VA   WIND DAMAGE
07/04/02   PATRICK                        TREES DOWN ACROSS
                                          HIGHWAYREPORTED BY LAW
                                          ENFORCEMENT

0615 PM    YADINVILLE                NC   WIND DAMAGE
07/04/02   YADKIN                         LARGE LIMBS DOWN AROUND
                                          TOWN

JW
Local storm report, Jul 5, 9:57 AM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
957 AM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    SANDY RIDGE               NC   WIND DAMAGE
07/02/02   STOKES                         LARGE TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT

0815 PM    TAZEWELL                  VA   .75 INCH HAIL
07/04/02   TAZEWELL                        REPORTED BY SPOTTERS

JW
Special weather statement, Jul 5, 11:48 AM EDT, 3 hours 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-052000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 AM EDT FRI JUL 5 2002

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE.

A COLD FRONT FROM NORTHERN WEST VIRGINIA...TO CENTRAL VIRGINIA...
WILL MOVE SOUTH INTO NORTH CAROLINA BY THIS EVENING.  THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT DURING THE AFTERNOON.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE ...ESPECIALLY EAST OF THE
BLUE RIDGE WHERE TEMPERATURES WILL REACH THE MID TO UPPER 90S.  THE
HOT TEMPERATURES...COMBINED WITH THE VERY HIGH HUMIDITY...WILL
INCREASE THE POTENTIAL FOR STRONG AND POSSIBLY SEVERE
THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING
WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER VIRGINIA AND WEST
VIRGINIA BETWEEN NOON AND 3:00 PM...THEN MOVE SOUTH INTO
NORTH CAROLINA DURING THE LATE AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED BY MID AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES...OR IF WARNINGS ARE ISSUED.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:28 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington3 hr
Jul 5, 3:31 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke29 min
Jul 5, 3:57 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin48 min
Jul 5, 4:41 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg34 min
Jul 5, 5:10 PM EDTSevere Thunderstorm WarningRNKHalifax50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.